Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 16, 2021, 11:33 PM CDT for Kearny County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 11:33 PM CDT (04:33 UTC)
- Expired
- May 17, 2021, 12:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Dodge City, KS
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 112 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
891 WWUS83 KDDC 170433 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT Sun May 16 2021 KSZ062-170500- Kearny KS- 1133 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY COUNTY UNTIL MIDNIGHT CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deerfield. LAT...LON 3795 10113 3797 10123 3814 10135 3812 10114 TIME...MOT...LOC 0433Z 179DEG 13KT 3802 10120 $$ TATRO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 6:10 PM CDT, 5 hours 23 minutes earlier.
Area forecast discussion, May 16, 6:10 PM CDT, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 610 PM CDT Sun May 16 2021 ...Updated Aviation... .SHORT TERM...(This evening through Monday) Issued at 151 PM CDT Sun May 16 2021 Another round of thunderstorms will be possible tonight as thunderstorms developing over eastern Colorado late today move into southwest Kansas. The areas we will be monitoring convective initiation later this afternoon will be in extreme southeast Colorado near the New Mexico border and a surface boundary that will extend from east central Colorado into north central Kansas. Given the heating expected during the afternoon and upslope flow the southeastern Colorado storms will be the first to develop and as they develop they will move slowly east towards extreme southwest Kansas. The convection along the surface boundary may hold off until evening but it also is expected to develop and move slowly east during the overnight hours. The winds across eastern Colorado and western Kansas will be weak and 0-6km shear does not favor super cell development. High precipitable water values, weak winds and slow moving storm motions suggests that heavy rain and downburst winds may be the main hazards from these storms as they move into western and north central Kansas overnight. Some hail also can not be ruled out but hail sizes will be mainly less than one inch. Heavy rainfall for the past few nights have been focused across mainly north central and west central Kansas. Based on radar estimates from the past 24 hours on rainfall along with what is expected later tonight the current flash flood watch still looks good for Scott and Lane counties. As these storms move across western Kansas tonight the surface boundary/cold front will drop south across southwest Kansas and move into the Panhandle of Texas and northwest Oklahoma where it will briefly stall out before attempting to return north as a warm front on Monday. Increasing low level moisture and up slope flow will be present behind this surface boundary and may result in some early morning precipitation. It will be interesting to see how far north this boundary will move during the day on Monday if some light rain/drizzle develops early Monday. At this time confidence either way is low so will continue to trend towards the general trend of the latest models. This will favor the warm front lifting north in southwest Kansas during the day as an upper level trough, stronger than the past few upper waves, lifts northeast out of New Mexico and into southwest Kansas during the day. 0-6km shear across western Kansas is forecast to be greater than 30 knots with the flow across the surface boundary supporting the potential for discrete storms, at least early. This would support the chance for severe thunderstorms late day and early Monday night. Large hail, strong winds and periods of heavy rainfall will be possible from the storms. Temperatures on Monday will be tricky given the uncertainty on how far north the warm front will move and how much sun will develop north of this boundary given the depth of low level moisture from the BUFR soundings earlier this morning. If the front moves north and we get some afternoon sun then highs climbing in the upper 70s look possible. On the other hand if the front stays to the south and a northeast wind and cloudy skies linger through late day the highs may struggle to get out of the 60s. .LONG TERM...(Monday night through Sunday) Issued at 151 PM CDT Sun May 16 2021 Monday night into Tuesday the upper low that had been slowly moving east across the four corners region over the past few days will finally begin moving out into the Southern and Central Plains. This will result in at least one more round of widespread thunderstorms early next week before this system finally moves east of western Kansas mid week. Once this system moves east another upper low will begin to move into the four corners region late week/early next weekend. As it does it will be setting the stage for another round of thunderstorms across southwest Kansas not only over the upcoming weekend but also into early next week. Temperatures will be in the 60s and 70s for the start of the work week but are expected to rebound back into the 80s late week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 605 PM CDT Sun May 16 2021 Unsettled weather will continue through the beginning of the time period with pop up thunderstorms around HYS as of 23Z and will keep VCTS in the TAFs through the initial time period. Storms will lower cloud ceilings to IFR flight conditions and they will likely contain heavy rain to reduce surface visibilities and the potential of strong winds. Later tonight another round of storms will try to move out of eastern Colorado and affect GCK and LBL around 04-06Z with the same potential of heavy rain and brief gusty winds. Cloud ceilings will fall for all TAF sites as the cloud shield from the storms brings in lower stratus that MVFR to IFR flight conditions will be possible through 18Z. After 18Z we should see some breaks in the clouds which would allow higher ceilings through 00Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 73 55 74 / 50 40 80 70 GCK 55 73 53 72 / 60 30 60 70 EHA 54 76 52 74 / 80 30 70 60 LBL 55 76 52 74 / 60 30 70 60 HYS 57 69 56 73 / 50 50 60 70 P28 59 76 59 75 / 50 40 70 70 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ043-044. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, May 16, 4:51 AM CDT, 18 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 451 AM CDT Sun May 16 2021 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 451 AM CDT Sun May 16 2021 /351 AM MDT Sun May 16 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a Slight Risk of severe thunderstorms again late Sunday as storms develop across eastern Colorado and move east into western Kansas. The main risk from thunderstorms will be torrential rainfall rates as storms may be slow-moving given weak mid level winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Thunderstorms are in the forecast for each period Monday through Friday this week. Much of the additional forecast rainfall will occur between Monday Night and Wednesday Night. Days 2-7 Hazards ---------------- * Monday - Lightning: Significant risk - Severe thunderstorm: Limited risk - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Significant risk * Wednesday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, mainly across far west central and southwest Kansas as storms move out of Colorado. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, May 16, 9:28 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM FLOOD ALEXANDER 38.47N 99.55W
05/16/2021 RUSH KS PUBLIC
REPORTS OF WATER OVER HIGHWAY 96 NEAR
ALEXANDER AND RAINFALL OF OVER 2 INCHES.
&&
GTSpecial weather statement, May 16, 10:07 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 1007 PM CDT Sun May 16 2021 KSZ044-045-063-064-170345- Finney KS-Hodgeman KS-Lane KS-Ness KS- 1007 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHWESTERN NESS...WESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL 1045 PM CDT... At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Kalvesta, moving southwest at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kalvesta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3833 10026 3817 9994 3795 10008 3820 10059 TIME...MOT...LOC 0306Z 051DEG 8KT 3821 10012 GERARD
Special weather statement, May 16, 10:33 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
1033 PM CDT Sun May 16 2021
KSZ061-074-170415-
Stanton KS-Hamilton KS-
1033 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES UNTIL 1115 PM CDT/1015 PM MDT/...
At 1033 PM CDT/933 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Manter, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Syracuse and Coolidge.
LAT...LON 3787 10204 3805 10200 3799 10157 3761 10189
3770 10204
TIME...MOT...LOC 0333Z 207DEG 22KT 3775 10193
GERARDSpecial weather statement, May 16, 11:15 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Sun May 16 2021
KSZ063-170445-
Finney KS-
1115 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY COUNTY UNTIL
1145 PM CDT...
At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holcomb, moving northwest at 10 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Garden City and Holcomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3813 10090 3787 10082 3783 10094 3801 10110
3804 10110
TIME...MOT...LOC 0415Z 150DEG 10KT 3791 10094
TATROSpecial weather statement, May 16, 11:16 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Dodge City KS 1016 PM MDT Sun May 16 2021 KSZ061-170445- Hamilton KS- 1016 PM MDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 1045 PM MDT... At 1016 PM MDT, Doppler radar was tracking a strong thunderstorm very near Syracuse, moving north at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Syracuse. LAT...LON 3792 10173 3793 10180 3812 10184 3810 10156 TIME...MOT...LOC 0416Z 194DEG 18KT 3797 10176 TATRO
Special weather statement, May 16, 11:33 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1133 PM CDT Sun May 16 2021 KSZ062-170500- Kearny KS- 1133 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY COUNTY UNTIL MIDNIGHT CDT... At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near Deerfield, moving north at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deerfield. LAT...LON 3795 10113 3797 10123 3814 10135 3812 10114 TIME...MOT...LOC 0433Z 179DEG 13KT 3802 10120 TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| May 16, 7:20 PM CDT | Special Weather Statement | DDC | Ness | 40 min |
| May 16, 7:27 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 34 min |
| May 16, 7:52 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 38 min |
| May 16, 8:31 PM CDT | Special Weather Statement | DDC | Ness | 44 min |
| May 16, 8:33 PM CDT | Special Weather Statement | DDC | Ness | 42 min |
| May 16, 8:38 PM CDT | Special Weather Statement | DDC | Morton | 52 min |
| May 16, 9:11 PM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| May 16, 9:15 PM CDT | Special Weather Statement | DDC | Lane | 45 min |
| May 16, 9:25 PM CDT | Areal Flood Warning | DDC | Ness, Rush | 6 hr |
| May 16, 10:03 PM CDT | Areal Flood Warning | DDC | Ness | 6 hr |
| May 16, 10:07 PM CDT | Special Weather Statement | DDC | Hodgeman | 38 min |
| May 16, 10:12 PM CDT | Areal Flood Warning | DDC | Lane | 6 hr |
| May 16, 10:33 PM CDT | Special Weather Statement | DDC | Hamilton | 42 min |
| May 16, 11:15 PM CDT | Special Weather Statement | DDC | Finney | 30 min |
| May 16, 11:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 16, 11:41 PM CDT | Special Weather Statement | DDC | Finney, Kearny | 49 min |
| May 16, 11:50 PM CDT | Flash Flood Warning | DDC | Finney, Hamilton, Kearny | 3 hr |
| May 17, 12:08 AM CDT | Flash Flood Warning | DDC | Scott | 3 hr |
| May 17, 12:37 AM CDT | Special Weather Statement | DDC | Gray | 38 min |
| May 17, 12:50 AM CDT | Flash Flood Warning | DDC | Gray | 3 hr |
| May 17, 6:14 PM CDT | Special Weather Statement | DDC | Scott | 61 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.